Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 5, NWS Austin/San Antonio, TX

April 13, 2015Dimmit County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 13, 2015, 10:46 PM CDT for Dimmit County, Texas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2015, 10:46 PM CDT (03:46 UTC)
Expired
Apr 13, 2015, 11:30 PM CDT
In force
44 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Dimmit County, TX

The radar

The Laughlin AFB radar (KDFX), 84 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 11:10 PM CDTHAIL 0.7Carrizo Springs, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 3.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2015-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2015-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
2589 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

414 
WUUS54 KEWX 140346
SVREWX
TXC127-140430-
/O.NEW.KEWX.SV.W.0005.150414T0346Z-150414T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1046 PM CDT MON APR 13 2015

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DIMMIT COUNTY IN SOUTH CENTRAL TEXAS...

* UNTIL 1130 PM CDT

* AT 1044 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COMETA...OR
  11 MILES NORTHWEST OF CARRIZO SPRINGS...MOVING EAST AT 10 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

  RAINFALL...AMOUNTS UP TO 2 INCHES ARE EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  CARRIZO SPRINGS AND WINTER HAVEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 2853 10010 2864 10010 2864 9984 2845 9987
TIME...MOT...LOC 0344Z 287DEG 11KT 2859 10003 

HAIL...1.00IN
WIND...<50MPH
 
$$

CP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 9:29 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Apr 13, 9:29 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
929 PM CDT MON APR 13 2015

.UPDATE...
OTHER THAN A STORM THAT FORMED EARLIER IN THE EVENING NEAR
CARRIZO SPRINGS AND ONE THAT JUST DEVELOPED NEAR CRYSTAL CITY THE
AREA HAS REMAINED DRY THIS EVENING. HIGH RESOLUTION MODELS DO SHOW
ISOLATED SHOWERS AND ONE OR TWO STORMS FOR THE NEXT FEW HOURS AND
THEN SHOW SOME SHOWERS AND THUNDERSTORMS ALONG THE FRONT AS IT
APPROACHES THE COASTAL PLAINS. FOR THIS REASON HAVE EXTENDED THE
CHANCE POPS FOR THE EARLY MORNING HOURS ACROSS OUR SOUTHERN
COUNTIES.

THE COLD FRONT CAN BE SEEN ON THE KGRK RADAR EXTENDING FROM TOW
IN LLANO COUNTY TO BERTRAM TO GEORGETOWN TO CAMERON. THE FRONT
WILL CONTINUE TO PUSH TO THE SOUTH FOR THE NEXT SEVERAL HOURS.
HAVE ADJUSTED THE WIND GRIDS TO REFLECT THE FRONTAL POSITION AND
THE WINDS BEHIND IT. ALSO RETRENDED HOURLY TEMPS AND DEW POINTS AS
WELL AS ADJUSTING THE SKY GRIDS TO AGREE WITH CURRENT IR SATELLITE
OBSERVATIONS - MOSTLY CLEAR SKIES OVER THE I-35 CORRIDOR.

TREADWAY

&&

.PREV DISCUSSION... /ISSUED 644 PM CDT MON APR 13 2015/

AVIATION...
AREA OF SHRA/TSRA FROM KVCT TO ABOUT 40 MILES SOUTH OF KPEZ WILL
DRIFT TO THE NORTHEAST WHILE STAYING SOUTHEAST OF A KPEZ TO K3T5
LINE AND WELL AWAY FROM THE I-35 TAF SITES. MEANWHILE A WEAK COLD
FRONT WILL DRIFT SOUTH ACROSS SOUTH CENTRAL TEXAS TONIGHT WHILE AN
UPPER LEVEL OVER WESTERN TEXAS SLOWLY WEAKENS WHILE DRIFTING TO
THE NORTHEAST. THESE FEATURES MAY GENERATE ISOLD/SCT SHRA/TSRA.
HOWEVER...LOW PROBS AND WILL KEEP MENTION OUT OF TAFS. VFR CIGS
THIS EVENING WILL BECOME A MIX OF IFR/MVFR OVERNIGHT. CIGS WILL
SLOWLY LIFT TO ALL MVFR ON TUESDAY AND THEN BECOME SCT-BKN IN THE
AFTERNOON INTO EVENING. KDRT WILL BECOME VFR IN THE MORNING WHILE
THE I-35 TAF SITES BECOME VFR IN THE AFTERNOON INTO EVENING. SWLY
WINDS UP TO 9 KTS WILL SHIFT TO NLY AT 7 TO 15 KTS AFTER THE
FRONTAL PASSAGE AND THEN DECREASE TO LESS THAN 7 KTS TUESDAY
EVENING.

PREV DISCUSSION... /ISSUED 230 PM CDT MON APR 13 2015/

SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
SKIES HAVE BECOME MOSTLY CLEAR ACROSS THE AREA AHEAD OF A SLOWLY
APPROACHING COLD FRONT. TEMPERATURES HAVE WARMED INTO THE UPPER
70S TO THE LOWER 80S. AT 2 PM...THE FRONT WAS ALONG A LINE FROM
NEAR SAN ANGELO TO HILLSBORO TO PARIS. HI-RES GUIDANCE IS SHOWING
THE FRONT NEARING OUR NORTHERN HILL COUNTRY COUNTIES LATER THIS
EVENING. THE OVERALL CHANCES FOR CONVECTION STILL APPEAR TO BE
MINIMAL AS DRIER AIR FILTERS INTO SOUTH-CENTRAL TEXAS WITHIN A
DRY-SLOT SOUTH OF THE MAIN UPPER LOW. THE BEST LIFT ASSOCIATED
WITH THE UPPER LEVEL LOW IS MOVING INTO NORTH TEXAS AND THE BEST
CHANCES FOR CONVECTION SHOULD COINCIDE WHERE THE FRONTAL BOUNDARY
COINCIDES WITH THE BEST LIFT AND MOISTURE. THE LATEST DAY 1
OUTLOOK FROM SPC HAS THE SLIGHT RISK NORTH OF OUR AREA AND OUR
CURRENT THINKING MATCHES WITH THIS FORECAST. CANT RULE OUT A
STRONG STORM ACROSS OUR FAR NORTHERN COUNTIES LATE THIS
EVENING...BUT THE OVERALL CHANCES OF THIS IS FAIRLY LOW. MOST
GUIDANCE IS SHOWING THE FRONT MOVING THROUGH THE CWA WITH NORTH
WINDS CONTINUING THROUGH THE SHORT TERM. GUIDANCE IS SUGGESTING A
CHANCE OF SHOWERS OR THUNDERSTORMS TOMORROW...MAINLY IN THE
SOUTHEASTERN COUNTIES BEHIND THE FRONTAL BOUNDARY. WEAK LIFT WILL
CONTINUE AS THE UPPER LOW REMAINS TO OUR NORTH AND SOUTHWEST FLOW
PREVAILS ALOFT. HIGHS TOMORROW WILL BE IN THE UPPER 70S/80S ACROSS
THE REGION WITH LOWS IN THE 50S/60S.

LONG TERM (WEDNESDAY THROUGH MONDAY)...
THE FORECAST FOR THE LONG TERM REMAINS PROBLEMATIC WITH LITTLE
CONFIDENCE AS MODELS CONTINUE TO HAVE VARYING SOLUTIONS. SOUTHERLY
FLOW IS EXPECTED TO RETURN ON WEDNESDAY AS THE UPPER LOW DEPARTS
TO THE NORTHEAST AND THE NEXT UPPER LOW APPROACHES THE SOUTHERN
PLAINS FROM THE WEST. AS THIS SYSTEM SLOWLY MOVES CLOSER TO THE
REGION THURSDAY....MODELS ARE SHOWING A LARGE AREA OF DECENT QPF
VALUES THURSDAY AFTERNOON. AM A LITTLE RELUCTANT TO BITE OFF ON A
WIDESPREAD RAINFALL EVENT AT THIS TIME. THERE IS LITTLE FOCUS AT
THE SURFACE FOR ACTIVITY AND LOW LEVEL WINDS REMAIN WEAK WHICH
WILL ONLY SUPPORT SMALL AMOUNTS OF LIFT ASSOCIATED WITH WARM AIR
ADVECTION. WILL ONLY GO 50 POPS FOR NOW FOR MUCH OF THE
AREA...EXCEPT FOR THE WESTERN COUNTIES WHERE 30/40 POPS ARE
FORECASTED.

BY FRIDAY...MODELS DIVERGE ON THE ULTIMATE PATH THE UPPER LOW WILL
TAKE. THE GFS KEEPS THE TRACK FAIRLY PROGRESSIVE WITH THE LOW
MOVING INTO TEXAS BY FRIDAY AFTERNOON. THE GFS THEN SENDS A DECENT
PACIFIC FRONT INTO THE AREA FRIDAY WITH A DECENT COVERAGE OF
SHOWERS AND THUNDERSTORMS ALONG AND JUST BEHIND THE FRONT BEFORE
DRIER AIR MOVES INTO THE AREA. IF THIS SOLUTION VERIFIES...THE
WEEKEND WOULD BE DRY. THE ECMWF/CANADIAN ARE SLOWER WITH THE
PROGRESSION OF THE UPPER LOW BUT DO SEND IN A WEAK FRONT FRIDAY.
WITH THE UPPER LOW HANGING BACK...LIFT WOULD REMAIN IN PLACE
BEHIND THE FRONT LEADING TO CONTINUED CHANCES OF RAIN FRIDAY
THROUGH THE WEEKEND. WILL SHOW THE HIGHEST POPS ON FRIDAY AND
LINGER CHANCE POPS INTO SATURDAY WITH THE REST OF THE FORECAST
PERIOD DRY FOR NOW. IT IS STILL A BIT EARLY TO GET INTO THE
SPECIFICS REGARDING SEVERE CHANCES...BUT IF THE GFS VERIFIES
SEVERE WEATHER WOULD BE POSSIBLE.

HAMPSHIRE

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              64  79  61  83  64 /  20  30  20  20  20
AUSTIN BERGSTROM INTL AIRPORT  63  78  60  81  63 /  20  30  20  20  20
NEW BRAUNFELS MUNI AIRPORT     63  80  61  83  64 /  20  30  20  20  20
BURNET MUNI AIRPORT            59  75  58  81  63 /  30  30  10  10  10
DEL RIO INTL AIRPORT           61  79  60  85  66 /  10  10  10  -   30
GEORGETOWN MUNI AIRPORT        61  79  59  81  63 /  30  30  10  20  20
HONDO MUNI AIRPORT             61  81  59  83  65 /  20  30  20  10  20
SAN MARCOS MUNI AIRPORT        64  79  61  81  64 /  20  30  20  20  20
LA GRANGE - FAYETTE REGIONAL   66  80  63  81  65 /  30  40  20  20  30
SAN ANTONIO INTL AIRPORT       64  80  62  83  65 /  20  30  20  20  20
STINSON MUNI AIRPORT           65  80  63  82  66 /  20  30  20  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...04
SYNOPTIC/GRIDS...12
PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, Apr 13, 8:23 PM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
823 PM CDT MON APR 13 2015

TXZ171>173-183>194-202>209-217>225-228-141100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
823 PM CDT MON APR 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Apr 13, 5:46 PM CDT, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
546 PM CDT MON APR 13 2015

TXZ218-228-132330-
DIMMIT TX-ZAVALA TX-
546 PM CDT MON APR 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ZAVALA AND
NORTHEASTERN DIMMIT COUNTIES UNTIL 630 PM CDT...

AT 544 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BRUNDAGE...OR 8 MILES NORTHEAST OF CARRIZO SPRINGS...MOVING NORTHEAST
AT 15 MPH.

HALF INCH HAIL...WINDS IN EXCESS OF 30 MPH AND RAINFALL UP TO ONE
INCH WILL BE POSSIBLE WITH THIS STORM. THIS STORMS WILL IMPACT
HIGHWAYS 85 AND 1867.

LOCATIONS IMPACTED INCLUDE...
BIG WELLS...LAS VEGAS...BRUNDAGE AND LOMA VISTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2849 9980 2859 9984 2887 9950 2849 9940
TIME...MOT...LOC 2244Z 244DEG 14KT 2857 9973

CP
Special weather statement, Apr 13, 10:11 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1011 PM CDT MON APR 13 2015

TXZ217-218-228-140415-
DIMMIT TX-ZAVALA TX-MAVERICK TX-
1011 PM CDT MON APR 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MAVERICK...SOUTHERN
ZAVALA AND NORTHWESTERN DIMMIT COUNTIES UNTIL 1115 PM CDT...

AT 1009 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR CRYSTAL CITY TO NEAR
EL INDIO...AND MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS. THE STORMS WILL MOVE OVER THE SAME AREAS MAKING
RAINFALL AMOUNTS 1 TO 2 INCHES.

LOCATIONS IMPACTED INCLUDE...
CRYSTAL CITY...CARRIZO SPRINGS...EL INDIO...CHULA VISTA-RIVER SPUR...
WINTER HAVEN...COMETA...LAS COLONIAS...LOMA VISTA...BRUNDAGE AND
FARIAS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN AUSTIN SAN ANTONIO.

&&

LAT...LON 2842 10034 2845 10034 2848 10037 2848 10035
      2850 10033 2851 10038 2854 10041 2855 10041
      2858 10040 2859 10042 2893 9965 2870 9947
      2835 10030
TIME...MOT...LOC 0309Z 278DEG 5KT 2870 9988 2856 10030

CP
Local storm report, Apr 13, 10:42 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1042 PM CDT MON APR 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             CRYSTAL CITY            28.69N  99.83W
04/13/2015  E0.25 INCH       ZAVALA             TX   TRAINED SPOTTER

&&

EVENT NUMBER EWX1500142

SBS

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 10:11 PM CDTSpecial Weather StatementEWXZavala64 min
Apr 13, 10:54 PM CDTAreal Flood AdvisoryEWXDimmit, Maverick, Zavala3 hr
Apr 13, 11:07 PM CDTSevere Thunderstorm WarningEWXDimmit, Zavala23 min
Apr 13, 11:29 PM CDTSevere Thunderstorm WarningEWXDimmit, Zavala61 min
Apr 14, 12:07 AM CDTSpecial Weather StatementEWXMaverick23 min
Apr 14, 12:26 AM CDTSpecial Weather StatementEWXDimmit64 min
Apr 14, 12:30 AM CDTSevere Thunderstorm WarningEWXDimmit30 min
Apr 14, 1:09 AM CDTAreal Flood AdvisoryEWXDimmit, Maverick3 hr
Apr 14, 1:40 AM CDTSpecial Weather StatementEWXDimmit50 min
Apr 14, 1:45 AM CDTSpecial Weather StatementEWXMaverick30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.